Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suffer from acid reflux, takes omeprazole. Have sharp chest pain. Correlation between taking proton pumps and getting pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 1106 Questions

Periodically, I suffer from acid reflux disease. But when it gets really bad, I will take omeprazole. The next day, I notice shooting sharp pains on my left side chest. This happens each and every time I take the medication, even with over the counter antacids like TUMS. Is there any evidence whatsoever to suggest any correlation between taking Proton Pump Inhibitors and getting cardiovascular symptoms such as the one I am describing?
TUMS also contains the ingredient 'talc' which has been proven to be toxic to the body, should I discontinue taking TUMS?

Thank You
Posted Fri, 4 Oct 2013 in GERD
Answered by Dr. Jose Ignacio Artero Munoz 1 hour later
Brief Answer:
Proton Pump Inhibitors

Detailed Answer:


Delighted to be able to help.

Currently there is no scientific evidence linking use of proton pump inhibitors with cardiovascular symptoms.

If there is evidence that is in patients who have already suffered a heart attack and are taking an anticoagulant drug called Clopidogrel.

Some of the proton pump inhibitors decreases the effect of clopidogrel, very important drug for cardiac patients.

About the drug that you refer, containing talc, is not the most suitable to treat your symptoms.

In my opinion Ranitidine 150 mg twice a day can be taken for treating your symtoms. Please consult your local doctor for a prescription and evaluation of your pain in the left chest (may even be a symptom of reflux).

I Hope I have answered your query. If you have any further questions I will be happy to help.
If you do not have any clarifications, please don’t forget to evaluate my answer.

I wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor